Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 50, NWS Melbourne, FL

May 29, 2022Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 29, 2022, 7:28 PM EDT for Osceola County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2022, 7:28 PM EDT (23:28 UTC)
Expired
May 29, 2022, 7:43 PM EDT
In force
15 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osceola County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS52 KMLB 292328
SVRMLB
FLC097-300015-
/O.NEW.KMLB.SV.W.0050.220529T2328Z-220530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
728 PM EDT Sun May 29 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Osceola County in east central Florida...

* Until 815 PM EDT.

* At 728 PM EDT, a severe thunderstorm was located over Intercession
  City, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kissimmee, Celebration, Intercession City, Poinciana and Campbell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2835 8152 2826 8140 2814 8146 2814 8152
      2820 8152 2826 8156 2826 8160
TIME...MOT...LOC 2328Z 043DEG 16KT 2826 8152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fehling
1 follow-up statement
540 
WWUS52 KMLB 292343
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
743 PM EDT Sun May 29 2022

FLC097-292353-
/O.CAN.KMLB.SV.W.0050.000000T0000Z-220530T0015Z/
Osceola FL-
743 PM EDT Sun May 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2835 8152 2826 8140 2814 8146 2814 8152
      2820 8152 2826 8156 2826 8160
TIME...MOT...LOC 2342Z 043DEG 16KT 2821 8157 

$$

Fehling

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:39 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 29, 3:39 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
339 PM EDT Sun May 29 2022

.DISCUSSION...

Currently-Tonight...East coast sea breeze is pushing west of I-95,
which will focus additional isolated to scattered showers and storms
mainly across the interior through the remainder of the afternoon.
Greatest coverage of this activity is still expected south of
Orlando where greater moisture resides. Drier air aloft and colder
temps at 500mb, around -10 to -11C, will still support some
isolated stronger storms this afternoon and early evening. Main
threats will be frequent lightning strikes, gusty winds to 40-50
mph and small hail. Additionally, slow and variable storm motion
will also lead to locally heavy rainfall, up to 2-4" in some
spots. Convection across the interior will diminish through the
evening, but isolated to scattered showers and a few storms may
still be able to push onshore along the coast, especially along
the Treasure Coast overnight as moisture increases in a S/SE flow.
Overnight lows will continue to range from the upper 60s to low
70s.

Mon...Onshore moving isolated to scattered showers and a few
storms will continue to be possible along the coast, mainly along
the Treasure Coast, in the morning to start Memorial Day. An
increasing E/SE onshore flow is expected into tomorrow as the west
Atlantic ridge extends westward, north of the area. This will
push the east coast sea breeze in a little faster on Monday,
focusing greatest chance for showers and storms inland during the
afternoon, and toward west central FL late day where sea breeze
interactions are favored. Rain chances range from 30-40 percent
along much of the coast, increasing to 50-60 percent farther
inland. Isolated stronger lightning storms will continue to be
possible, producing heavy downpours, strong gusty winds, and small
hail. Highs will reach the mid to upper 80s at the coast and
upper 80s to low 90s over the interior.

Tue-Sun...(Modified Previous Discussion) Aloft, medium range
models (GFS/ECMWF) remain fairly well-aligned through late week
with some subtle differences over the Bahamas/Caribbean. The
biggest issue to sort out is low pressure development between the
Bay of Campeche/Yucatan/north Caribbean. The GFS has had
significant run to run differences trying to develop this low and
generally move it across Cuba/FL Straits/Bahamas, next weekend;
whereas the ECM suggests a slower more northern track which would
take this low into the EC Gulf off of the WC FL coast late Sun
into Mon. Regardless, much uncertainty remains with this system.
NHC continues to watch this area and has a tropical formation
chance of 30pct through 5 days.

At any rate, we will still see a predominant onshore flow across
ECFL during this time and as we have been advertising the greatest
chance for convection at night and in the morning across the coast
and an increasing threat over the interior (WCFL) in the afternoon
and early evening periods. We still keep roughly a 30-50pct average
areawide through much of the period, with a potential decrease in
rain chances around 20-40 percent late this week. Also, the
models continue to show some weak troughiness aloft across the
central peninsula through Wed night that could enhance daily
convection.

With the onshore flow this upcoming week, high temperatures will
fall to near M80s at the coast and U80s to around 90 interior.
Lows remain consistent in the U60s to L70s; M70s for barrier
islands.

&&

.AVIATION...Defined seabreezes along each coast will collide
inland late this aftn. Isolated storms will be possible, mainly due
to interactions with the breeze boundaries and convective outflows
through around 9 PM. VFR conds will be prevalent at all sites with
brief TS psbl inland sites from 20-23Z. Coastal sites were precluded
from mention of pcpn, or thunder the remainder of today. Sct storms
expected once again Monday, esp inland and locations generally south
and west of metro Orlando.

&&

.MARINE...
Tonight-Monday...Southeast winds up to 10-15 knots will decrease to
5-10 knots after midnight, and then increase to 10-15 knots once
again Monday afternoon out of the E/SE as the east coast sea breeze
develop and pushes inland. Seas will range from 1-3 feet. Sea breeze
generated convection will focus across the interior and remain over
land through this evening. However, scattered showers and isolated
storms will be able to develop over the waters into tonight and
tomorrow, moving toward the north to northwest.

Tue-Thu...(Modified Previous Discussion) Continued generally
favorable boating conditions outside of showers and storms. A deeper
onshore (ERLY) flow regime continues Tue lasting well through the
work week. Wind speeds AOB 15 kts. Seas average 2-3 ft. However,
onshore moving, SCT showers and ISOLD lightning storms will remain
in the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  88  71  87 /  10  30  20  40
MCO  71  92  71  89 /  10  50  20  50
MLB  72  86  72  85 /  20  30  30  50
VRB  71  86  70  85 /  30  40  40  50
LEE  72  92  71  89 /  20  60  20  50
SFB  71  91  71  88 /  10  40  20  50
ORL  74  92  74  89 /  10  50  20  50
FPR  70  86  70  85 /  30  40  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Weitlich
RADAR....Haley
AVIATION...Pendergrast
Hazardous weather outlook, May 29, 10:20 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1020 AM EDT Sun May 29 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-300000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1020 AM EDT Sun May 29 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms will develop today, initially
along the coast as the east coast sea breeze forms early this
afternoon, with coverage increasing across the interior from mid
afternoon through sunset as this boundary moves inland and
collides with the west coast breeze over the interior. Storm
motion will generally be slow and variable. Highest coverage will
be west of I-95 and especially along the Kissimmee River basin,
from Orlando to Lake Okeechobee. Wind gusts of 40 to 50 mph,
frequent lightning strikes, small hail and heavy downpours of 2
to 4 inches of rain leading to minor flooding will be the main
hazards with any stronger storms.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will be present at all east
central Florida beaches today. Use caution if entering the surf
zone and only swim in sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms that move over the Atlantic
and intracoastal waters and inland lakes will be capable of
producing wind gusts of 35 knots or greater and small hail through
this evening. Boaters should seek safe harbor when storms threaten.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Development of the east and west coast sea breezes each day this
week will lead to scattered to numerous thunderstorms in the
afternoon and evening. Any storms that develop will be capable of
producing wind gusts in excess of 50 mph, marginally severe hail,
minor flooding from heavy downpours and frequent lightning
strikes.

A moderate risk of rip currents will continue this week at all
east central FL beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith/Weitlich

In the hours before

Special weather statement, May 29, 5:06 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
506 PM EDT Sun May 29 2022

FLZ046-292130-
Seminole FL-
506 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of southeastern
Seminole County through 530 PM EDT...

At 506 PM EDT, Doppler radar was tracking a persistent strong
thunderstorm over Oviedo. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oviedo, Winter Springs, Lake Jessup, Geneva and Chuluota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2874 8125 2877 8108 2863 8104 2862 8122
TIME...MOT...LOC 2106Z 349DEG 1KT 2869 8116

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Kelly
Local storm report, May 29, 5:37 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     OKEECHOBEE AIRPORT      27.27N  80.85W
05/29/2022  M40 MPH          OKEECHOBEE         FL   AWOS

            AWOS MEASURED WIND GUST OUT OF THE NORTH 35 KNOTS/40
            MPH.

&&

EVENT NUMBER MLB2200228

JP
Special weather statement, May 29, 5:39 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
539 PM EDT Sun May 29 2022

FLZ045-046-247-292230-
Orange FL-Seminole FL-Inland Northern Brevard FL-
539 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of southeastern
Seminole and central Orange Counties through 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chuluota, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Oviedo, Winter Park, Wedgefield and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2870 8116 2871 8107 2865 8100 2863 8101
      2862 8099 2862 8097 2861 8096 2852 8086
      2851 8142
TIME...MOT...LOC 2139Z 343DEG 7KT 2864 8112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fehling
Special weather statement, May 29, 6:20 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT Sun May 29 2022

FLZ058-264-292300-
Okeechobee FL-Inland Martin FL-
620 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of extreme southeastern
Okeechobee and western Martin Counties through 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving east at 10 mph. Other strong storms will
push east from Lake Okeechobee into western Martin county.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
J And S Fish Camp and Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
      2716 8071 2718 8074 2722 8073 2722 8068
      2721 8068 2721 8058 2720 8052 2696 8055
      2696 8061
TIME...MOT...LOC 2219Z 276DEG 7KT 2709 8074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kelly
Special weather statement, May 29, 6:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
624 PM EDT Sun May 29 2022

FLZ045-053-292315-
Osceola FL-Orange FL-
624 PM EDT Sun May 29 2022

...A strong thunderstorm will impact portions of southwestern Orange
and north central Osceola Counties through 715 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Kissimmee, Bay Lake, Buena Ventura Lakes and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2853 8138 2847 8129 2826 8138 2841 8166
      2843 8166
TIME...MOT...LOC 2224Z 042DEG 11KT 2843 8141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fehling
Local storm report, May 29, 7:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
725 PM EDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 WSW SEA WORLD         28.40N  81.50W
05/29/2022  M1.00 INCH       ORANGE             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORT UP TO QUARTER SIZE HAIL ON PALM
            PARKWAY. HAIL OF VARIOUS SIZES LASTED 10 MIN.

&&

EVENT NUMBER MLB2200229

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:53 PM EDTSpecial Weather StatementMLBMartin37 min
May 29, 3:20 PM EDTSpecial Weather StatementMLBIndian River40 min
May 29, 4:17 PM EDTSpecial Weather StatementMLBIndian River28 min
May 29, 4:33 PM EDTSpecial Weather StatementMLBOkeechobee27 min
May 29, 4:36 PM EDTSpecial Weather StatementMLBSeminole24 min
May 29, 4:50 PM EDTSpecial Weather StatementMLBOkeechobee25 min
May 29, 5:03 PM EDTSevere Thunderstorm WarningMLBOkeechobee42 min
May 29, 5:06 PM EDTSpecial Weather StatementMLBSeminole24 min
May 29, 5:09 PM EDTAreal Flood AdvisoryMLBSeminole111 min
May 29, 5:31 PM EDTSevere Thunderstorm WarningMLBMartin, Okeechobee, Saint Lucie44 min
May 29, 5:39 PM EDTSpecial Weather StatementMLBOrange, Seminole51 min
May 29, 5:58 PM EDTAreal Flood AdvisoryMLBMartin, Okeechobee, Saint Lucie2 hr
May 29, 6:20 PM EDTSpecial Weather StatementMLBMartin40 min
May 29, 6:24 PM EDTSpecial Weather StatementMLBOrange51 min
May 29, 6:40 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola50 min
May 29, 7:52 PM EDTAreal Flood AdvisoryMLBOrange113 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.